Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 129, NWS Paducah, KY

July 3, 2016Gibson County, Posey County, Indiana; Edwards County, Wabash County, White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 3, 2016, 3:12 PM CDT for Gibson County, Posey County, Indiana; Edwards County, Wabash County, White County, Illinois. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2016, 3:12 PM CDT (20:12 UTC)
Expired
Jul 3, 2016, 3:45 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Edwards County, IL, Wabash County, IL, White County, IL, Gibson County, IN, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 31 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:15 PM CDTTSTM WND DMG3 E Crossville, ILLATE REPORT. 20FT TALL TREE WITH 2FT DIAMETER UPROOTED. LARGER PINE TREE SNAPPED.
Jul 3, 3:15 PM CDTTSTM WND DMGCarmi, ILLATE REPORT. 20FT TALL TREE WITH 2FT DIAMETER UPROOTED. LARGER PINE TREE SNAPPED.
Jul 3, 3:25 PM CDTTSTM WND GST 50Carmi, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:24 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS53 KPAH 032012
SVRPAH
ILC047-185-193-INC051-129-032045-
/O.NEW.KPAH.SV.W.0129.160703T2012Z-160703T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WHITE COUNTY IN SOUTHEASTERN ILLINOIS...
  SOUTHWESTERN WABASH COUNTY IN SOUTHEASTERN ILLINOIS...
  SOUTHEASTERN EDWARDS COUNTY IN SOUTHEASTERN ILLINOIS...
  SOUTHWESTERN GIBSON COUNTY IN SOUTHWESTERN INDIANA...
  NORTHWESTERN POSEY COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 345 PM CDT

* AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CARMI...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARMI...GRAYVILLE...NEW HARMONY...CROSSVILLE...GRIFFIN AND
  PHILLIPSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
AND SOUTHEASTERN ILLINOIS...AND SOUTHWESTERN INDIANA.

LAT...LON 3809 8781 3808 8828 3822 8830 3826 8817
      3826 8815 3827 8813 3834 8788
TIME...MOT...LOC 2012Z 256DEG 36KT 3816 8818 

HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
520 
WWUS53 KPAH 032028
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT SUN JUL 3 2016

ILC047-185-193-INC051-129-032045-
/O.CON.KPAH.SV.W.0129.000000T0000Z-160703T2045Z/
WHITE IL-WABASH IL-EDWARDS IL-GIBSON IN-POSEY IN-
328 PM CDT SUN JUL 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN WHITE...SOUTHWESTERN WABASH...SOUTHEASTERN
EDWARDS...SOUTHWESTERN GIBSON AND NORTH CENTRAL POSEY COUNTIES...

AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAYVILLE...OR
12 MILES NORTHEAST OF CARMI...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GRAYVILLE...NEW HARMONY...CROSSVILLE...GRIFFIN AND PHILLIPSTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
ILLINOIS...AND SOUTHWESTERN INDIANA.

LAT...LON 3809 8781 3814 8805 3818 8809 3824 8809
      3834 8788
TIME...MOT...LOC 2027Z 256DEG 36KT 3820 8799 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:52 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 3, 12:52 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1252 PM CDT SUN JUL 3 2016

.UPDATE...
Issued at 1250 PM CDT Sun Jul 3 2016

Updated Aviation Discussion for 18Z TAFs.

UPDATE Issued at 1217 PM CDT Sun Jul 3 2016

Just issued an interim grid/text/tabular update to reflect short
term weather this afternoon and tonight. Added a mention of gusty
winds southern half of WFO PAH CWA, coincident with expected line
development, as well as heavy rain along the elevated boundary and
area covered by Flash Flood Watch later this afternoon and
tonight.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 400 AM CDT Sun Jul 3 2016

Decided to issue a Flash Flood Watch for my northernmost row of
counties, Jefferson through Pike, from 21Z this afternoon to 12Z
Monday. Storm total QPF has been trending downward, but is still
near 3" in this zone. My neighboring forecast offices have issued
for a similar QPF, so issued to present a consistent message. There
are a lot of uncertainties to the convective evolution over the
next 36 hours, but the current forecast has the bulk of the QPF
from late this afternoon through tonight, with much less expected
on Monday.

Given the soupy airmass expected and strong southwesterly fetch
of moisture streaming over the region on Monday, it may eventually
need to be extended until the cold front pushes through the
region. There is also the possibility that it will need to be
expanded southward, so this is just a first shot at a headline.
Expect updates to it.

The consensus of 00Z guidance brings the warm front through much
of the area this morning before hanging it up this afternoon and
evening somewhere from southern Illinois southeast into the
Pennyrile/northwest Kentucky. Figure on better coverage of storms
and much better shear along and north of the boundary. Better
shear will result from backed low-level flow north of the
boundary, and it also appears that the stronger flow in the mid
and upper-levels will be over the northern half of the area.

Initial development this afternoon could be in the form of
supercells. Damaging winds will be the primary concern, but
tornadoes cannot be ruled out, especially near the warm front. A
lack of steeper mid-level lapse rates should limit the potential
for large hail.

We will also have to watch the MCS moving east southeast through
southeast Kansas and northeast Oklahoma. The latest HRRR brings
convection into southeast Missouri around 20Z, which may not be
soon enough. Not certain if it will just continue to push this
way, or whether we will see development on the outflow or related
differential heating boundary. We could also see widely scattered
development south of the warm front by late afternoon.

As an mid/upper-level disturbance and associated surface low
pushes eastward through central Illinois tonight, the widespread
showers and thunderstorms will slowly push southeast over our
region. We may see a lull in the precipitation late tonight and
Monday morning, but with another stronger mid/upper-level trough
moving through and a very soupy surface airmass, widespread
thunderstorm development is likely by early afternoon. The
convection will come to an end Monday night as the trough moves
through the region.

The weak wind shift to the west will have little impact on our
airmass, so some isolated to scattered convection will be possible
on Tuesday especially across the southern third of the area.
Temperatures will climb to near 90 over much of the region, which
with dewpoints in the 70s will create triple digit heat indices,
especially over southeast Missouri.

.LONG TERM...(Tuesday Night through Saturday)
Issued at 400 AM CDT Sun Jul 3 2016

The extended forecast period will start out with quasi-zonal flow
aloft and a fairly robust moist low level flow with a Gulf fetch.
The medium range models have had some run-to-run inconsistencies
with the smaller details day-to-day. There will be perturbations in
the mid level flow that should be able to act on the deep layer
moisture enough for isolated to scattered tstms to develop from time
to time mainly in the unstable afternoons/evenings.

The best signal at this time for pcpn across the entire PAH forecast
area appears to be Wednesday. However, chance PoPs will linger in
the forecast for the northern and eastern sectors through Thursday,
and to a lesser degree Thursday night/Friday as some models suggest
slight mid level ridging is possible over our region. A cold front
may or may not make it into or through the PAH forecast area on
Saturday. The initialization blend addressed this scenario with
chance PoPs, which seemed adequate at this time frame.

Expect a return back to tepid overnight temps and very warm
afternoons for the second half of this week. Heat indices above 100
are expected through at least Friday afternoon, with isolated
locations hitting around 105.

&&

.AVIATION...
Issued at 1250 PM CDT Sun Jul 3 2016

Rather complex situation with rounds of TSRA expected thru the
TAF period. Main round of strong storms should impact the TAF
sites in between 20Z and 02Z from west to east. Should be
scattered activity developing ahead of the main line and lingering
for a bit afterwards. Expecting a break in precip for KCGI/KPAH
this evening before renewed development occurs overnight into tmrw
morning. May see a break at KEVV/KOWB as well, although the signal
isn't as strong for those sites. Periods of MVFR vsbys or possibly
lower can be expected within the heavier bouts of precip. Wind
gusts of 30+ kts are quite possible with the main line of storms
this afternoon, although confidence on strength and exact timing
of this remain uncertain. Will likely need to amend as the
afternoon wears on and timing/strength of the line becomes
clearer. Periods of -SHRA and occasionally some thunder will
continue into tmrw as a cold front makes passage.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch from 4 PM CDT this afternoon through Monday
     morning for ILZ075>078.

MO...None.
IN...Flash Flood Watch from 4 PM CDT this afternoon through Monday
     morning for INZ081-082.

KY...None.
&&

UPDATE...SP
SHORT TERM...DRS
LONG TERM...DB
AVIATION...SP
Hazardous weather outlook, Jul 3, 4:53 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT SUN JUL 3 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND THEN BECOME MORE WIDESPREAD
TONIGHT. A FEW SEVERE STORMS WITH DAMAGING WINDS AND A TORNADO OR
TWO WILL BE POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 64...WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE
REFER TO THE WATCH PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION AGAIN MONDAY...MAINLY IN THE AFTERNOON AND
EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING
WINDS THE PRIMARY CONCERN. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH ANY THUNDERSTORMS MONDAY AND MONDAY EVENING.

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
FROM TUESDAY THROUGH SATURDAY. LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS.

AFTERNOON HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 105
DEGREES OVER PORTIONS OF THE REGION FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...AND
AGAIN MONDAY AFTERNOON AND EVENING.

DRS

In the hours before

Local storm report, Jul 3, 2:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 NNE ROUND KNOB        37.26N 88.71W
07/03/2016  E0.75 INCH       MASSAC             IL   TRAINED SPOTTER

            DIME SIZED HAIL

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:16 AM CDTFlash Flood WatchPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick35 hr
Jul 3, 3:30 PM CDTTornado WarningPAHGibson, Posey30 min
Jul 3, 4:02 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh28 min
Jul 3, 4:37 PM CDTSpecial Weather StatementPAHWarrick23 min
Jul 3, 4:56 PM CDTSevere Thunderstorm WarningPAHPike, Spencer, Warrick49 min
Jul 3, 5:20 PM CDTAreal Flood AdvisoryPAHSpencer, Warrick115 min
Jul 3, 5:44 PM CDTAreal Flood AdvisoryPAHVanderburgh2 hr
Jul 3, 9:06 AM CDTRiver Flood WarningPAHWayne, White38 hr
Jul 3, 2:41 PM CDTSevere Thunderstorm WarningPAHMassac, Pope49 min
Jul 3, 4:48 PM CDTTornado WarningPAHJohnson27 min
Jul 3, 5:23 PM CDTSpecial Weather StatementPAHMassac, Pope52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.